Alert archive / California / High Surf Advisories in 2006

High Surf Advisory 12, NWS Eureka, CA

December 14, 2006

NWS Eureka, CA issued this high surf advisory at Dec 14, 2006, 10:23 AM PST. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2006, 10:23 AM PST (18:23 UTC)
Expired
Dec 16, 2006, 4:00 AM PST
In force
42 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 141823
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1023 AM PST THU DEC 14 2006



CAZ001-002-150730-
/O.NEW.KEKA.SU.Y.0012.061214T1823Z-061216T1200Z/
REDWOOD COAST-MENDOCINO COAST-
1023 AM PST THU DEC 14 2006

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST SATURDAY. 

LARGE OCEAN SWELL WILL CONTINUE TO GENERATE HAZARDOUS SURF
CONDITIONS ALONG THE ENTIRE NORTHWEST CALIFORNIA COAST THROUGH
FRIDAY NIGHT. 

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES CAN 
SWEEP PEOPLE AWAY INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
2 follow-up statements
000 
WHUS46 KEKA 151201
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
401 AM PST FRI DEC 15 2006

CAZ001-152000-
/O.UPG.KEKA.SU.Y.0012.000000T0000Z-061216T1200Z/
/O.NEW.KEKA.SU.W.0003.061215T1201Z-061215T2000Z/
REDWOOD COAST-
401 AM PST FRI DEC 15 2006

...HIGH SURF WARNING IN EFFECT UNTIL NOON PST TODAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL NOON PST TODAY. THIS WARNING
REPLACES THE HIGH SURF ADVISORY. THE ADVISORY WILL LIKELY BE
ISSUED LATER TODAY ONCE THE WARNING IS CANCELLED OR HAS EXPIRED.

VERY LARGE WESTERLY SWELL OF 27 TO 29 FEET WILL CONTINUE TO
CREATE EXTREMELY DANGEROUS SURF CONDITIONS ALONG THE DEL NORTE AND
HUMBOLDT COUNTY COASTS THIS MORNING. THE VERY LARGE SWELL SHOULD
SUBSIDE BELOW 24 FEET THIS AFTERNOON AND A HIGH SURF ADVISORY WILL
LIKELY BE ISSUED. WEST SWELL WILL LIKELY FLUCTUATE FROM 18 TO 22
FEET THIS EVENING...AND THEN DIMINISH BELOW ADVISORY LEVEL...15
TO 17 FEET...EARLY SATURDAY MORNING.

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
CAN SWEEP PEOPLE AWAY INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

$$

CAZ002-160115-
/O.EXT.KEKA.SU.Y.0012.061215T1400Z-061216T1200Z/
MENDOCINO COAST-
401 AM PST FRI DEC 15 2006

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM PST SATURDAY...

WESTERLY SWELL OF 18 TO 22 FEET WILL BUILD TODAY. THE SWELL WILL
GENERATE HAZARDOUS SURF CONDITIONS ALONG THE MENDOCINO COAST
TODAY THROUGH TONIGHT. EVEN THOUGH BUOYS JUST OFFSHORE THE
MENDOCINO COAST HAVE BEEN REPORTING SWELL WELL BELOW ADVISORY
LEVEL THROUGHOUT THE NIGHT...WEST SWELL WILL BUILD LATER THIS
MORNING AND SHOULD PEAK JUST UNDER 24 FEET BY EARLY AFTERNOON.

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
CAN SWEEP PEOPLE AWAY INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
000 
WHUS46 KEKA 152000
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1200 PM PST FRI DEC 15 2006

CAZ001-160900-
/O.EXP.KEKA.SU.W.0003.000000T0000Z-061215T2000Z/
/O.EXB.KEKA.SU.Y.0012.061215T2000Z-061216T1200Z/
REDWOOD COAST-
1200 PM PST FRI DEC 15 2006

...HIGH SURF WARNING WILL EXPIRE AT NOON PST TODAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST SATURDAY. THE HIGH
SURF WARNING WILL EXPIRE AT NOON PST TODAY. 

LARGE WESTERLY SWELL OF 20 TO 23 FEET WITH LOCALLY HIGHER HEIGHTS
WILL CONTINUE TO CREATE DANGEROUS SURF CONDITIONS ALONG THE DEL
NORTE AND HUMBOLDT COUNTY COASTS TODAY. WEST SWELL SHOULD
DECREASE TO 18 TO 21 FEET THIS EVENING...AND THEN DIMINISH BELOW
ADVISORY LEVEL...15 TO 17 FEET...EARLY SATURDAY MORNING.

*WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
 CAN SWEEP PEOPLE AWAY INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

CAZ002-160900-
/O.CON.KEKA.SU.Y.0012.000000T0000Z-061216T1200Z/
MENDOCINO COAST-
1200 PM PST FRI DEC 15 2006

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

WESTERLY SWELL OF 18 TO 22 FEET WITH LOCAL HEIGHTS UP TO 24 FT WILL
CONTINUE TO GENERATE HAZARDOUS SURF CONDITIONS ALONG THE MENDOCINO
COAST TODAY THROUGH TONIGHT. WEST SWELL SHOULD DECREASE TO BELOW
ADVISORY LEVEL...15 TO 17 FEET...EARLY SATURDAY MORNING.

WHEN NEAR THE OCEAN ALWAYS USE EXTREME CAUTION. POWERFUL WAVES
CAN SWEEP PEOPLE AWAY INTO THE TURBULENT AND FRIGID WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 14, 3:40 AM PST, 6 hours 43 minutes earlier.

Area forecast discussion, Dec 14, 3:40 AM PST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
340 AM PST THU DEC 14 2006

.SYNOPSIS...A DEVELOPING PACIFIC STORM WILL BRING STRONG WINDS TO
THE REGION THIS AFTERNOON AND EVENING...FOLLOWED BY INCREASING RAIN
TONIGHT.  SNOW LEVELS WILL ALSO FALL TO AROUND 3000 FEET OVERNIGHT.
MUCH COLDER TEMPERATURES AND CONTINUED UNSETTLED WEATHER CAN BE
EXPECTED FOR THE WEEKEND...ALTHOUGH A BREAK IN THE WET PATTERN IS
SLATED FOR NEXT WEEK.

&&

.DISCUSSION...MAIN FORECAST CHALLENGES THIS PACKAGE ARE SHORT TERM
PRECIPITATION CHANCES AND WINDS...FOLLOWED BY LONGER TERM PATTERN
EVOLUTION.

GFS/WRF MODELS WERE WELL INITIALIZED WITH RESPECT TO THE SURFACE AND
UPPER AIR PATTERN THIS MORNING.  A POWERFUL UPPER LEVEL JET (140-160
KT AT 300 MB) ROUNDING THE BASE OF THE TROUGH OUT NEAR 150W HAS
PUMPED UP THE RIDGE DOWNSTREAM OVERNIGHT. THE RESULT HAS BEEN
PRECIPITATION GRADUALLY SHIFTING NORTH THROUGH THE NIGHT...WITH NO
RAIN ACROSS SOUTHERN PORTIONS OF THE DISTRICT AND LIGHT TO MODERATE
RAIN CONTINUING IN DEL NORTE COUNTY. HEREIN LIES THE FIRST
CHALLENGE...AND A SOURCE OF SIGNIFICANT DISCREPANCY BETWEEN A WETTER
GFS AND DRIER WRF.  IMPRESSIVE CYCLOGENESIS OUT TO SEA WILL RAMP UP
THE PRESSURE GRADIENT LOCALLY...RESULTING IN DRYING SOUTHEAST FLOW
FOR ALL BUT THE EXTREME NORTHERN PORTIONS OF THE DISTRICT
TODAY...WHERE WEAK MID LEVEL ASCENT WILL CONTINUE.  HOWEVER...I
EXPECT PRECIPITATION WILL BECOME RATHER LIGHT/INTERMITTENT FOR EVEN
NORTHERN AREAS BY AFTERNOON AS THE WARM FRONT CONTINUES TO PLOW WELL
NORTH OF THE STATE.  THUS...OUTGOING POPS REFLECT A BIAS TOWARDS THE
DRIER WRF SOLUTION WITH CURRENT PRECIPITATION AND HIGH POP/LOW QPF
TRENDS IN MIND.  THE BIGGER STORY TODAY WILL BE THE WINDS.  INCOMING
06Z DATA SUPPORT PREVIOUS SHIFT THINKING OF A SIGNIFICANT WIND EVENT
PRIMARILY DURING THE AFTERNOON ESPECIALLY NORTH OF THE CAPE.  WE MAY
VERY WELL SEE GUSTS IN THE 50 TO 60 MPH RANGE ALONG COASTAL
HEADLANDS FROM TRINIDAD NORTH AND OVER THE HILLS...SO WILL NOT ALTER
THE CURRENT WIND HEADLINES.

THE AFOREMENTIONED JET NOSES INTO OREGON THIS EVENING...WITH A TRAIN
OF 1-1.5 INCH PRECIPITABLE WATER EXTENDING DEEP INTO THE TROPICS.
PORTIONS OF THIS MOISTURE TAP REPRESENT PRECIPITABLE WATER AMOUNTS
IN EXCESS OF 200 PERCENT OF WEEKLY NORMALS.  THUS...AS THE JET SAGS
SOUTH OVERNIGHT AND THE MOISTURE PLUME FOLLOWS...QPFS WILL BE QUITE
GENEROUS...THEREBY EXACERBATING RISES ON AREA RIVERS.  SNOW LEVELS
WILL ALSO FALL SHARPLY AS THE COLD FRONT SWEEPS ACROSS THE FORECAST
AREA THIS EVENING...WITH LEVELS FALLING FROM AROUND 7000 FEET NOW TO
AROUND 3000 FEET BY SUNRISE.  ALTHOUGH WIDESPREAD HEAVY
PRECIPITATION SHOULD EASE BY THEN...SOME ADVISORY CRITERIA SNOW MAY
FALL...AT LEAST LOCALLY.  WILL ALLOW THE DAY CREW TO ASSESS THAT
THREAT.  FOR FRIDAY...THE DISTRICT IS POSITIONED UNDERNEATH THE LFQ
OF THE JET...AND MID LEVEL LAPSE RATES BECOME INCREASINGLY STEEP.
THIS IS AUGMENTED BY SIGNIFICANT UPPER LEVEL LIFT BY FRIDAY EVENING
SO HAVE INDICATED A SLIGHT CHANCE FOR THUNDERSTORMS FOR THE WATERS
AND ADJACENT COASTAL SECTIONS DURING THIS TIME FRAME.  ANOTHER WAVE
ARRIVES FRIDAY NIGHT AND SATURDAY...SO WILL CONTINUE THE THREAT FOR
RAIN AND LOW (2000 FEET OR BELOW) SNOW LEVELS.

THE REGION WILL TRANSITION TOWARDS A DRIER PATTERN EARLY NEXT
WEEK...WITH OFFSHORE FLOW AND UPPER LEVEL RIDGING.  MODELS SUGGEST A
WARM FRONT WILL APPROACH THE ORCA BORDER TUESDAY...SO CAN NOT RULE
OUT THE POSSIBILITY OF SOME LIGHT RAIN MAINLY ACROSS THE NORTH.
MEDIUM RANGE ENSEMBLES SUGGEST MODERATE SPREAD AMONGST MEMBERS IN
THE MID TO LATE WEEK PERIOD...WITH PERHAPS ANOTHER TROUGH REACHING
THE PACNW THURSDAY.   BURGER

&&

.AVIATION...IFR TO MVFR CONDITIONS WILL MOST LIKELY PERSIST ALONG
THE COAST THROUGH MID MORNING. LIFR TO IFR CONDITIONS OVER THE
INLAND VALLEYS SHOULD IMPROVE TO VFR OR MVFR THIS AFTERNOON AS SOUTH
WIND AND MIXING INCREASES IN ADVANCE OF A COLD FRONT. STRONG WIND
SHEAR WILL BE POSSIBLE...ESPECIALLY AROUND KCEC LATE THIS AFTERNOON
AS A COLD FRONT MOVES ONTO THE NORTH COAST.  DJB

&&

.EKA...WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING...CAZ001
GALE WARNING...PZZ450-470
HAZARDOUS SEAS WARNING...PZZ450>475
SMALL CRAFT ADVISORY FOR WINDS...PZZ455-475
HIGH SURF ADVISORY...CAZ001-CAZ002
WIND ADVISORY...CAZ003

&&
Hazardous weather outlook, Dec 14, 4:01 AM PST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
401 AM PST THU DEC 14 2006

CAZ001-151215-
REDWOOD COAST-
401 AM PST THU DEC 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN POSTED. SOUTH WINDS OF 25 TO 40 MPH
WITH GUSTS AS HIGH AS 60 MPH CAN BE EXPECTED THIS AFTERNOON AND
EVENING. SEE PRODUCT SFONPWEKA OR WWUS76 KEKA FOR DETAILS.

A HIGH SURF ADVISORY IS IN EFFECT THROUGH 9 AM PST. SEE PRODUCT
SFOCFWEKA OR WHUS46 KEKA FOR DETAILS.

THE SMITH RIVER NEAR FORT DICK WILL LIKELY RISE ABOVE MONITOR
STAGE LATER TODAY...BUT NO FLOODING IS ANTICIPATED. SEE PRODUCT
SFORVSEKA OR FGUS86 KEKA FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUED HIGH SWELL WILL IMPACT BEACHES AND MAY REQUIRE
ADDITIONAL ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA.

CAZ002-151215-
MENDOCINO COAST-
401 AM PST THU DEC 14 2006

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT THROUGH 9 AM PST. SEE PRODUCT
SFOCFWEKA OR WHUS46 KEKA FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUED HIGH SWELL WILL IMPACT BEACHES AND MAY REQUIRE
ADDITIONAL ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.

CAZ003-151215-
NORTH COAST INTERIOR-
401 AM PST THU DEC 14 2006

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED. SOUTHEAST TO SOUTH WINDS OF 25 TO
35 MPH WITH GUSTS TO 50 MPH OVER THE RIDGES ARE EXPECTED THIS
AFTERNOON AND EVENING. SEE PRODUCT SFONPWEKA OR WWUS76 KEKA FOR DETAILS.

SNOW LEVELS WILL FALL TO AROUND 3000 FEET BY SUNRISE...WITH SNOW
ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE BY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW LEVELS WILL DROP TO AROUND 2000 FEET...WITH SEVERAL INCHES OF
SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.

CAZ004-076-151215-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
401 AM PST THU DEC 14 2006

.DAY ONE...TODAY AND TONIGHT

SNOW LEVELS WILL FALL TO AROUND 3000 FEET BY SUNRISE...WITH SNOW
ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE BY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW LEVELS WILL DROP TO AROUND 2000 FEET...WITH SEVERAL INCHES OF
SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED.

MAB

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 6:28 PM PSTHigh Surf WarningEKA9 hr
Dec 14, 3:51 PM PSTSnow AdvisoryEKA11 hr

Nearby

High Surf Advisories in California, 2006Every high surf advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.